South Carolina, 2004Damaging Winds and Lightning Strike in South Carolina, June 30, 2004
June 30, 2004 · NWS CHS · 5 events in 5 counties and zones
4 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 30, 9:05 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 30, 9:05 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 AM EDT WED JUN 30 2004
.PUBLIC...A FEW SHOWERS/TSTMS FIRED UP OVER THE AREA THIS MORNING
ALONG A STRUNG OUT VORT MAX THAT EXTENDS FROM ENE TO SSW ACROSS THE
CENTRAL PORTION OF THE CWA. A SFC FRONT LINGERS TO THE N OF THE AREA
OVER NRN PORTIONS OF SC AND GA. WHILE THE SHOWERS ARE GENERALLY
WEAKENING...EXPECT ADDITIONAL DEVELOPMENT LATER THIS MORNING AND
CONTINUE INTO THIS EVENING. ATMOSPHERE IS RELATIVELY UNSTABLE BUT
OVERALL WIND PROFILES ARE RATHER WEAK. IF CONVECTION CAN GET
ORGANIZED WOULD NOT BE SURPRISED TO AN ISOLATED HAIL OR STRONG WIND
PRODUCER. PW VALUES AROUND 2 INCHES SO HEAVY RAIN WITH DRAINAGE
PROBLEMS ARE ALSO POSSIBLE GIVEN RELATIVELY SLOW MOVEMENT TO STORMS
AND POTENTIAL TRAINING ALONG BNDRIES. WITH ONSHORE FLOW AND EARLY
DAY CLOUDS OVER MUCH OF MAINLY THE SC PORTION OF THE AREA...EXPECT
MAX TEMPS TO BE LOWER THAN YDAY BY A FEW DEGREES. SEA BREEZE MAY BE
DELAYED...HOWEVER GIVEN WRLY FLOW THAT MUST BE OVERCOME OFF THE SFC.
WINDS SHOULD SHIFT TO S TO SE THIS AFTN. SEA BREEZE WILL PROVIDE
ANOTHER FOCUS FOR TSTM ACTIVITY ALONG WITH ANY OUTFLOWS FROM INLAND
CONVECTION. DO NOT ANTICIPATE AN UPDATE TO THE PUBLIC FCST OTHER
THAN TO REMOVE AFTN WORDING FROM THE FCST.
&&
.MARINE...LATEST OBS INDICATE WINDS AROUND 10 KT WITH SEAS LESS THAN
3 FT. WINDS ARE CURRENTLY SWRLY BUT SHOULD BECOME MORE S TO SE THIS
AFTN. WILL INDICATE THIS SHIFT IN THE UPDATE WITH NO OTHER CHANGES
ANTICIPATED AT THIS TIME.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 30, 4:41 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
541 AM EDT WED JUN 30 2004
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-011000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
541 AM EDT WED JUN 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME
STRONG. WINDS GUSTS PAST 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT
LIGHTNING STRIKES AND LOCALIZED FLOODING DUE TO VERY HEAVY RAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.STRONG THUNDERSTORMS...THERE IS AGAIN A CHANCE OF A FEW STRONG
THUNDERSTORMS DEVELOPING THURSDAY AND FRIDAY AFTERNOON...WITH GUSTY
WINDS...DANGEROUS LIGHTNING AND VERY HEAVY RAINS THE MAIN WEATHER
HAZARDS.
.SHALLOW COASTAL FLOODING...BECAUSE OF THE APPROACHING FULL MOON AND
LUNAR PERIGEE...AND THE UPCOMING APHELION...TIDE LEVELS ALONG COASTAL
SOUTH CAROLINA MAY REACH ABOVE NORMAL INTO THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION WILL
LIKELY NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 30, 12:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT WED JUN 30 2004
SCZ050-301830-
CHARLESTON-
142 PM EDT WED JUN 30 2004
...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 230 PM
EDT...
AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER AWENDAW...OR ABOUT 8 MILES WEST OF
MCCLELLANVILLE...MOVING NORTHEAST AT LESS THAN 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND AWENDAW...BUCK HALL AND
MCCLELLANVILLE THROUGH 230 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Thunderstorm Wind, Charleston
- When
- June 30, 1:15 PM EST to 1:20 PM EST
- Where
- Charleston County, Awendaw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.033, -79.617
Thunderstorm winds knocked down a tree and a large limb.
Thunderstorm Wind, Allendale
- When
- June 30, 1:55 PM EST to 2:00 PM EST
- Where
- Allendale County, Appleton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.033, -81.367
Thunderstorm winds knocked down trees.
Thunderstorm Wind, Hampton
- When
- June 30, 2:30 PM EST
- Where
- Hampton County, 2 mi NW of Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.883, -81.133
Thunderstorm winds knocked down trees along Highways 321 and 278.
Thunderstorm Wind, Jasper
- When
- June 30, 3:00 PM EST to 3:05 PM EST
- Where
- Jasper County, Ridgeland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.483, -81.017
Trees were blown down by thunderstorm winds.
Lightning, Berkeley
- When
- June 30, 3:26 PM EST
- Where
- Berkeley County, 8 mi SE of Moncks Corner
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.198, -79.951 (the zone’s center; the record gives no point)
Lightning struck a couple while they were riding a jet ski. The man was killed and the woman received minor injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Texas, June 30, 2004$150,000 · 52 kt wind · 2 events
- Flash Flood in Arkansas, June 30, 2004$100,000 · 1 event
- Flash Flooding in Texas, June 30, 2004$60,000 · 5 events
- Flash Flood and Hail in Minnesota, June 30, 20042 injured · 1 in hail · 25 events
- Flash Flood and Hail in Oklahoma, June 30, 2004$1,000 · 1 in hail · 7 events
- Marine Hail in Lake Huron, June 30, 20041 in hail · 6 events
- Flash Flooding in Texas, June 30, 20044 events
- Hail in Michigan, June 30, 20042.75 in hail · 4 events
- Damaging Winds in Virginia, June 30, 2004$8,000 · 50 kt wind · 4 events
- Flash Flooding in Texas, June 30, 20043 events
- Flash Flooding in Texas, June 30, 20043 events
- Hail and Damaging Winds in Michigan, June 30, 20041 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403637, 5403638, 5403639, 5403640, 5403641.